Florida, 2009Damaging Winds in Florida, January 13, 2009
January 13, 2009 · NWS TBW · 2 events in 1 county or zone
A cold front moved caused a weak line of storms that produced wind gusts of 40 to 50 MPH and caused some minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved caused a weak line of storms that produced wind gusts of 40 to 50 MPH and caused some minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 13, 1:33 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Jan 13, 1:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
133 PM EST TUE JAN 13 2009
.SHORT TERM (TONIGHT - THURSDAY)...RAIN FINALLY MOVING OVER THE
TAMPA BAY AREA ATTM...A LITTLE LATER THAN EXPECTED. LIKELY POPS
WILL CONTINUE THE REST OF THIS AFTERNOON...THEN SLIGHT CHANCE
POPS FAR SOUTH ZONES THIS EVENING THROUGH ABOUT MIDNIGHT TO ALLOW
THE SOUTHERN END OF THE SHOWER ACTIVITY TO EXIT THE CWA. UPR TROF
AXIS WILL MOVE ACROSS BY MIDNIGHT...WITH DRYING AND COLD ADVECTION
IN ITS WAKE.
THE REMAINDER OF THE FORECAST WILL BE DRY WITH MOSTLY SUNNY SKIES
DURING THE DAY AND MAINLY CLEAR AT NIGHT...BUT VERY COLD AS NW FLOW
ON THE BACK SIDE OF THE UPR TROUGH DRIVES AN ARCTIC AIRMASS SOUTHWARD
OUT OF CANADA...WITH A REINFORCING SHOT OF ARCTIC AIR LATE IN THE
WEEK. LATEST MOS GUID A DEGREE OR TWO WARMER FOR TONIGHT AND
TOMORROW NIGHT THAN PREV RUNS...BUT STILL COLD LOWS TONIGHT WILL
DROP TO RIGHT AROUND FREEZING ACROSS OUR NORTHERN COUNTIES...TO
LOW-MID 40S CENTRAL AND SOUTHERN ZONES. DURATION OF FREEZING TEMPS
WILL BE BRIEF...THUS FREEZE WARNINGS NOT NEEDED TONIGHT. HIGHS WED
FROM AROUND 60 NORTH TO UPPER 60S SOUTH. FREEZE WARNINGS WILL BE
NEEDED FOR TOMORROW NIGHT FOR LEVY...CITRUS...SUMTER...AND HERNANDO
COUNTIES...WITH LOWS THERE EXPECTED TO DROP TO THE MID-UPR 20S.
FARTHER SOUTH...LOW IN THE LOW-MID 30S CENTRAL ZONES AND INTERIOR
HILLSBOROUGH...TO UPR 30S-LOW 40S SOUTH NEAR FORT MYERS.
&&
.LONG TERM (THURS NIGHT - TUESDAY)...SHORT WAVE TROUGHS DROPPING
OUT OF THE CANADIAN PRAIRIES AND ACROSS THE UPPER GREAT LAKES AND
MIDWEST MAINTAIN BROAD UPPER TROUGHING ACROSS THE EASTERN ONE THIRD
OR SO OF THE U.S. THROUGH THE WEEKEND THAT THEN SHIFTS TO THE
EASTERN SEABOARD MON. AT THE SURFACE...STRONG HIGH PRESSURE OVER THE
GULF COAST/SE U.S. GRADUALLY WEAKENS AND SLIDES SOUTH TO CENTRAL
FL EARLY SUN. THIS HIGH MOVES INTO SOUTH FL LATE SUN AS A FRONTAL
BOUNDARY SAGS IN ACROSS NORTH FL AND THEN OVER THE CWA SUNDAY NIGHT.
A SECONDARY FRONTAL TROUGH SWEEPS ACROSS THE STATE LATE MON-EARLY TUE
AS HIGH PRESSURE BUILDS IN OVER THE WESTERN GULF COAST.
THE FORECAST WILL CONTINUE COLD AND DRY UNDER MOSTLY CLEAR/SUNNY
SKIES THROUGH MUCH OF THE WEEKEND. THEN THE FIRST BOUNDARY WILL
PROVIDE SOME PARTLY CLOUDY SKIES AND A SLIGHT CHANCE OF SHOWERS SUN
NIGHT. THE SECOND BOUNDARY/TROUGH WILL MOVE THROUGH DRY.
TEMPERATURES START OFF COLD AND DO WARM SLIGHTLY SUN AND SUN NIGHT
BUT OVERALL THEY STAY BELOW NORMAL.
&&
.AVIATION (13/18Z-14/18Z)...FRONT MOVES SOUTHWARD OVER THE TERMINALS
THIS AFTERNOON WITH TEMPO MVFR VSBY AND BKN CIG 015-020. FRONT EXITS
THE SOUTH 00-03Z TAKING SIG WEATHER WITH IT. BKN VFR CIGS PERSIST
INTO THE NIGHT AND THEN CLEAR BY WED MORNING. WINDS WILL BE GUSTY AS
THEY SHIFT FROM SW TO NW AS THE FRONT MOVES BY AND THEN THEY SETTLE
DOWN SOME OVER NIGHT FROM THE NORTH BEFORE TURNING TO NNE WED
MORNING.
&&
.MARINE...SCA WILL REMAIN POSTED THROUGH EARLY TONIGHT WITH N WINDS
AROUND 20KT STILL EXPECTED BEHIND THE FRONT. WIND WILL QUICKLY
DIMINISH LATER OVERNIGHT...WITH N WINDS AOB 15KT EXPECTED DURING THE
DAYTIME TOMORROW. SCA CONDITIONS WILL RETURN LATE THURSDAY AND
FRIDAY AS THE NEXT HIGH PRES AND SURGE OF COLDER AIR BUILDS
SOUTHWARD.
&&
.FIRE WEATHER...DRIER AIR WILL MOVE IN BEHIND THE FRONT. COOL
TEMPS MAY INHIBIT RH VALUES WED AFTERNOON FROM DROPPING TOO
LOW...BUT RIGHT NOW LOOKS LIKE OUR NORTHERN COUNTIES HAVE THE BEST
CHANCE FOR RFW CONDITIONS. FOR NOW WILL LEAVE UP WATCH AND LET
NIGHT SHIFT DECIDE ON HOW MUCH OF WATCH AREA WILL NEED UPGRADED
BASED ON THE LATEST GUIDANCE. DWPTS WILL CONTINUE TO FALL LATE
TOMORROW AND THURSDAY...SO CHANCE FOR RFW CONDITIONS LOOKS MUCH
BETTER FOR THURSDAY...AND WILL ISSUE FIRE WX WATCH FOR ENTIRE CWA
EXCEPT PINELLAS FOR THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 44 62 39 62 / 10 0 0 0
FMY 48 68 42 67 / 20 0 0 0
GIF 43 64 39 64 / 10 0 0 0
SRQ 44 63 41 63 / 10 0 0 0
BKV 35 61 27 63 / 5 0 0 0
SPG 47 61 45 61 / 10 0 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR CHARLOTTE-CITRUS-DE
SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-LEVY-
MANATEE-PASCO-POLK-SARASOTA-SUMTER.
FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR CITRUS-DE SOTO-HARDEE-
HERNANDO-HIGHLANDS-HILLSBOROUGH-LEVY-MANATEE-PASCO-POLK-
SUMTER.
FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
FOR CITRUS-HERNANDO-LEVY-SUMTER.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR BONITA BEACH
TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO
60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
60 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...17/PETRO
LONG TERM/AVIATION...09/RUDEHazardous weather outlook, Jan 13, 5:13 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EST TUE JAN 13 2009
FLZ039-042-043-048>052-055>057-060>062-065-132330-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
513 AM EST TUE JAN 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...RIP CURRENT IMPACT...
INCREASING WEST TO NORTHWEST WINDS WILL LEAD TO AN INCREASED THREAT
OF RIP CURRENTS AT LOCAL AREA BEACHES TODAY. A RIP CURRENT IS A 10
TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG
SWIMMER INTO DEEPER WATER.
TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES
AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND
NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH
ABOVE YOUR KNEES.
...WIND AND SEA IMPACT...
A COLD FRONT WILL SWEEP ACROSS THE GULF WATERS THIS AFTERNOON AND
EARLY TONIGHT WITH INCREASING WINDS AND SEAS EXPECTED IN ITS WAKE.
SOUTHWEST WINDS IN THE 10 TO 15 KNOT RANGE EARLY THIS MORNING WILL
SHIFT INTO THE NORTHWEST AND INCREASE TO AROUND 20 KNOTS THIS AFTERNOON
AND CONTINUE THROUGH EARLY WEDNESDAY MORNING WITH SEAS BUILDING INTO
THE 5 TO 7 FOOT RANGE. THESE INCREASING WINDS AND SEAS WILL LEAD
TO HAZARDOUS BOATING CONDITIONS TODAY AND TONIGHT AND MARINERS AND
ALL SMALL CRAFT OPERATORS...ESPECIALLY THOSE THAT ARE INEXPERIENCED
OR OPERATING SMALLER VESSELS...MAY WISH TO POSTPONE TRIPS INTO THE
GULF UNTIL CONDITIONS IMPROVE ON WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...EXCESSIVE COLD IMPACT...
A COLD FRONT WILL MOVE THROUGH WEST CENTRAL FLORIDA LATER TODAY.
IN THE WAKE OF THIS FRONT A MUCH COLDER AND DRIER AIR MASS WILL
OVERSPREAD THE REGION ON A BRISK NORTHWEST TO NORTHERLY WIND FLOW
TONIGHT AND WEDNESDAY. COLD HIGH PRESSURE WILL THEN BUILD IN OVER
THE NORTHERN GULF AND SOUTHEASTERN STATES WEDNESDAY NIGHT WITH
DECREASING WINDS AND CLEAR SKIES WHICH WILL ALLOW TEMPERATURES TO
DROP TO BELOW FREEZING OVER THE NATURE COAST FOR 4 TO 6 HOURS LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING.
RESIDENTS PLANNING TO BE OUTDOOR WEDNESDAY NIGHT AND EARLY THURSDAY
MORNING SHOULD PREPARE ACCORDINGLY. WEAR SEVERAL LAYERS OF CLOTHING...AS
THEY WILL INSULATE YOU BETTER THAN A SINGLE COAT OR JACKET.
RESIDENTS SHOULD COVER OR MOVE INDOORS ANY COLD SENSITIVE PLANTS
WEDNESDAY NIGHT. ALSO...BRING PETS INDOORS.
...WIND AND SEA IMPACT...
ANOTHER REINFORCING ARCTIC COLD FRONT WILL MOVE THROUGH WEST CENTRAL
AND SOUTHWEST FLORIDA ON THURSDAY. IN THE WAKE OF THIS FRONT NORTHWEST
TO NORTH WINDS WILL INCREASE TO AROUND 20 KNOTS OVER THE ADJACENT
GULF WATERS THURSDAY NIGHT INTO FRIDAY WITH SEAS BUILDING INTO THE
5 TO 7 FOOT RANGE. THESE INCREASING WINDS AND SEAS WILL LEAD TO HAZARDOUS
BOATING CONDITIONS AND MARINERS AND ALL SMALL CRAFT OPERATORS...ESPECIALLY
THOSE THAT ARE INEXPERIENCED OR OPERATING SMALLER VESSELS...MAY WISH
TO POSTPONE TRIPS INTO THE GULF UNTIL CONDITIONS IMPROVE ON SATURDAY.
...FIRE WEATHER IMPACT...
MUCH DRIER AND COLDER AIR WILL MOVE INTO WEST CENTRAL AND SOUTHWEST
FLORIDA TONIGHT AND WEDNESDAY IN THE WAKE OF A COLD FRONT. THIS DRIER
AIR COULD LEAD TO LONG DURATIONS OF HUMIDITY VALUES BELOW 35 PERCENT
OVER THE NATURE COAST AND INTO PORTIONS OF WEST CENTRAL FLORIDA
WEDNESDAY AFTERNOON AND A FIRE WEATHER WATCH HAS BEEN POSTED. THESE
LOW HUMIDITY VALUES WILL INCREASE THE SPREAD OF ANY FIRE THAT MAY
START WITHIN THE WATCH AREA...SO ALL RESIDENTS SHOULD USE CARE WITH
ANY OUTDOOR OPEN FLAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
MCMICHAEL
In the hours before
Special weather statement, Jan 13, 2:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
226 PM EST TUE JAN 13 2009
FLZ055-060-132015-
MANATEE-SARASOTA-
226 PM EST TUE JAN 13 2009
...STRONG WINDS WILL AFFECT COASTAL MANATEE AND SARASOTA COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SHOWERS WITH STRONG
AND GUSTY WINDS...MOVING NORTHEAST AT 40 MPH...WILL AFFECT SIESTA
KEY...VAMO...SARASOTA AND SOUTH SARASOTA...UNTIL 315 PM EST. GUSTY
WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR
DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO DELAY
TRAVEL.
EJ
Thunderstorm Wind, Sarasota
- When
- January 13, 3:00 PM EST
- Where
- Sarasota County, 1.13 mi NE of Ridge Wood Heights
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 27.299, -82.495
Several small tree limbs snapped, shopping carts were turned over and the awning of a grocery store was damaged in Sarasota. A woman pushing a shopping cart and holding an umbrella was knocked down while walking to her car. She was transported to the hospital with minor injuries.
Thunderstorm Wind, Sarasota
- When
- January 13, 3:05 PM EST
- Where
- Sarasota County, 2.82 mi ENE of Belspur
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 27.340, -82.410
Several small tree limbs broke and fell onto power lines causing power outages in the Fruitville area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Wisconsin, January 13 to 16, 20091 death · 8 events
- Freezing Fog in Washington, January 13 to 25, 2009$2.0 million · 1 event
- Blizzard and Flood in Alaska, January 13 to 19, 2009$57,000 · 91 kt wind · 12 events
- Cold in North Dakota, January 13 to 16, 200945 events
- Extreme Cold in South Dakota, January 13 to 15, 200923 events
- Extreme Cold in Minnesota, January 13 to 16, 200915 events
- Winter Weather in Wisconsin, January 13 to 14, 200913 events
- Blizzard and Ice Storm in Alaska, January 13 to 16, 200912 events
- Heavy Snow in Iowa, January 13 to 14, 200910 events
- Cold in Wisconsin, January 13, 20099 events
- Winter Weather in North Carolina, January 13 to 14, 20099 events
- Winter Storm in Illinois, January 13 to 14, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146250, 146249.